MAUDE Adverse Event Report: SEASPINE ORTHOPEDICS CORPORATION NORTHSTAR; EL CAPITAN OCC PLATE, EXTRA SMALL

SEASPINE ORTHOPEDICS CORPORATION NORTHSTAR; EL CAPITAN OCC PLATE, EXTRA SMALL
Model Number PC1-700000
Medical Device Problem Code Off-Label Use (1494)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/27/2025
Type of Reportable Event Malfunction
Event or Problem Description
During a surgery that took place on (b)(6) 2025, a piece of the northstar occipital plate broke off and became lodged in the northstar occipital plate bending wrench.The distributor rep reported that all of the fractured pieces were retrieved, however, the occipital plate was implanted without a portion of the plate.As the surgery was completed without a portion of the plate, orthofix/seaspine cannot guarantee the stability of the construct post-operatively; therefore, based on this risk characterization, the event was determined to be reportable.No patient injuries were reported.
 
Additional Manufacturer Narrative
H3: although the pc1-700000 el capitan occ plate, extra small was implanted, the distributor rep was able to return the pc2-310002 occ plate bending wrench and the portion of the pc1-700000 plate that had broken off.Investigation is pending.Possible adverse events: bending, disassembly, or fracture of implant and components loosening of spinal fixation implants may occur due to inadequate initial fixation, latent infection, and/or premature loading, possibly resulting in bone erosion, migration, or pain.Intraoperative warnings: implants and components should not be bent, reshaped, contoured, or otherwise modified.Use great care to ensure that the implant surfaces are not scratched or notched, which may reduce the functional strength of the construct.
 
Additional Manufacturer Narrative
Investigation conclusion: the pc2-310002 occ plate bending wrench was returned and evaluated by product engineering.The returned occipital wrench was visually inspected to confirm the failure mode outlined in the complaint description.After reviewing the instrument, it was verified that the cranial side tab of the occipital plate was stuck inside of the cavity that is intended to bend that particular tab.Root cause: in the design of the pc2-310002 occ plate bending wrench, there are lip features on all slots of the instruments that allow for the mating plate relief feature to slide over prior to bending.During the visual review of the returned instrument, it was observed that the plate relief feature flipped in the wrong direction away from the lip feature.This means that the plate was loaded incorrectly to the bending wrench before the surgeon completed the bending step.By loading the cranial tab in this manner, it created the incorrect loading state onto the plate surface and caused the fracture when bending moment was applied.Therefore, the root cause of the failure mode can be attributed to user error by not loading the plate in the proper orientation.

Brand Name
NORTHSTAR
Common Device Name
EL CAPITAN OCC PLATE, EXTRA SMALL
Manufacturer (Section D)
SEASPINE ORTHOPEDICS CORPORATION
5770 armada dr.
carlsbad, CA 92008
Manufacturer (Section G)
SEASPINE ORTHOPEDICS CORPORATION
5770 armada dr.
carlsbad CA 92008
Manufacturer Contact
danielle nelson-archer
5770 armada dr.
carlsbad, CA 92008
MDR Report Key24158108
Report Number3012120772-2026-00001
Device Sequence Number9029278
Product Code KWP
UDI-Device Identifier10889981309633
UDI-Public10889981309633
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
K231654
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 03/20/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPC1-700000
Device Catalogue NumberPC1-700000
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/06/2026
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/30/2025
Supplement Date Received by Manufacturer02/26/2026
Initial Report FDA Received Date01/22/2026
Supplement Report FDA Received Date03/20/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PC2-310002.
Outcome Attributed to Adverse Event Other;
Patient SexUnknown